Alert archive / Iowa / River Flood Warnings in 2017

River Flood Warning 3, NWS Sioux Falls, SD

February 13, 2017Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Feb 13, 2017, 11:21 AM CST for Buena Vista County, Clay County, Iowa. It took effect at Feb 15, 2017, 12:00 AM CST. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Feb 13, 2017, 11:21 AM CST (17:21 UTC)
In effect from
Feb 15, 2017, 12:00 AM CST
Expired
Feb 18, 2017, 12:00 AM CST
In force
3 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River at Linn Grove (LNNI4). The gauge peaked at 17.64 ft at Feb 16, 2017, 3:00 PM CST.

actionminormoderate1416182002/1302/1402/1502/1602/1702/1802/19
Action stage
14 ft
Minor stage
16.5 ft
Moderate stage
20 ft
Major stage
22.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06605850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

060 
WGUS43 KFSD 131721
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
1121 AM CST MON FEB 13 2017

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...

  Little Sioux River At Linn Grove
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC021-041-142121-
/O.NEW.KFSD.FL.W.0003.170215T0600Z-170218T0600Z/
/LNNI4.1.ER.170215T0600Z.170215T1800Z.170217T0600Z.NO/
1121 AM CST MON FEB 13 2017

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Little Sioux River At Linn Grove.
* from late Tuesday night to late Friday night.
* At 11AM Monday the stage was 17.3 feet.
* Minor flooding is forecast.
* Flood stage is 18.0 feet.
* Forecast...The river will crest near 18.2 feet on Wednesday.
* At stages near 18.5 feet...The city park in Sioux Rapids is 
flooded. 

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  
         Stage  Stage  Time      Stage  Time       

LITTLE SIOUX RIVER
LNNI4    18.0   17.29 Mon 11 AM   18.2  Wed 12 PM  

MG
2 follow-up statements
813 
WGUS83 KFSD 141519
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
919 AM CST TUE FEB 14 2017

...The Flood Warning continues for the following rivers in Iowa...

  Little Sioux River At Spencer
  Little Sioux River At Linn Grove
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-151919-
/O.EXT.KFSD.FL.W.0002.000000T0000Z-170216T2100Z/
/SPWI4.1.ER.170213T1012Z.170214T0600Z.170215T2100Z.NO/
919 AM CST TUE FEB 14 2017

The Flood Warning continues for
  The Little Sioux River At Spencer.
* until Thursday afternoon.
* At 07AM Tuesday the stage was 10.6 feet.
* Flood stage is 10.0 feet.
* Recent activity...The river rose above flood stage on Monday 
  February 13.
* Forecast...The river is just past crest now and will continue to
  fall to below flood stage by Wednesday February 15.
* At stages near 10.0 feet...The right bank overflows, and minor 
flooding of the Spencer city park and some rural agricultural areas 
begins. 

&&
 
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
          4302 9510 4310 9510

$$

IAC021-041-151919-
/O.EXT.KFSD.FL.W.0003.170215T1800Z-170219T0600Z/
/LNNI4.1.ER.170215T1800Z.170215T1800Z.170218T0600Z.NO/
919 AM CST TUE FEB 14 2017

...Flood Warning extended until Sunday February 19... 
The Flood Warning continues for
  The Little Sioux River At Linn Grove.
* from Wednesday afternoon to late Saturday night.
* At 09AM Tuesday the stage was 17.5 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  on Wednesday February 15.
* At stages near 18.5 feet...The city park in Sioux Rapids is 
flooded. 

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  Recent Observed
         Stage  Stage  Time      Stage  Time       Crest Time

LITTLE SIOUX RIVER
SPWI4    10.0   10.58 Tue 7 AM                      10.7  Tue Feb 14
LNNI4    18.0   17.51 Tue 9 AM    18.0  Wed 12 PM 

MG
211 
WGUS83 KFSD 151510
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
910 AM CST WED FEB 15 2017

...The Flood Warning is cancelled for the following rivers in Iowa...

  Little Sioux River At Spencer
  Little Sioux River At Linn Grove
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC041-151540-
/O.CAN.KFSD.FL.W.0002.000000T0000Z-170216T2100Z/
/SPWI4.1.ER.170213T1012Z.170214T0600Z.170215T0730Z.NO/
910 AM CST WED FEB 15 2017

The Flood Warning is cancelled for
  The Little Sioux River At Spencer.
* At 08AM Wednesday the stage was 9.8 feet.
* Flood stage is 10.0 feet.
* Recent activity...The river fell below flood stage on Wednesday 
  February 15.
* Forecast...The river will continue to fall to 9.6 feet by 6 AM 
  Thursday.
* At stages near 10.0 feet...The right bank overflows, and minor 
flooding of the Spencer city park and some rural agricultural areas 
begins. 

&&
 
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
          4302 9510 4310 9510

$$

IAC021-041-151540-
/O.CAN.KFSD.FL.W.0003.000000T0000Z-170219T0600Z/
/LNNI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
910 AM CST WED FEB 15 2017

The Flood Warning is cancelled for
  The Little Sioux River At Linn Grove.
* At 09AM Wednesday the stage was 17.6 feet.
* Flood stage is 18.0 feet.
* Forecast...The river will crest below flood stage at 17.7 feet 
  on Thursday February 16.
* At stages near 18.5 feet...The city park in Sioux Rapids is 
flooded. 

&&
 
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
          4296 9543 4293 9520

$$

&& 
Location Flood  Latest Observed  Maximum Forecast  Recent Observed
         Stage  Stage  Time      Stage  Time       Crest Time

LITTLE SIOUX RIVER
SPWI4    10.0    9.75 Wed 8 AM                     10.7  Tue Feb 14
LNNI4    18.0   17.60 Wed 9 AM   17.7  Thu 6 AM 

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Feb 13, 5:04 AM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Feb 13, 5:04 AM CST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
504 AM CST Mon Feb 13 2017

.SHORT TERM...(Today and Tonight)
Issued at 257 AM CST Mon Feb 13 2017

A surface trough will slide across the region today, with
southwesterly winds early in the day transitioning to
west/northwesterly by afternoon with the passage of the trough. Will
see winds pick up in the mid afternoon as the gradient tightens up a
bit and mixed layer winds increase, then taper down through the late
afternoon as the gradient relaxes. It will be another very mild day
for this time of year, with highs in the mid 40s through the western
and central Highway 14 corridor, to lower 50s along the Missouri
River Valley.

Northwesterly winds of around 10 kts will persist tonight, keeping
temperatures up a bit in spite of cold air advection, and looking at
lows in the mid and upper 20s.

.LONG TERM...(Tuesday through Sunday)
Issued at 257 AM CST Mon Feb 13 2017

Pleasantly warm weather and continued dry conditions are expected in
the mid and long range. The main focus has been on temperatures, and
specifically adjusting warmer than the blend.

Large upper level ridge over the Intermountain West today will
gradually expand eastward into the Plains through Thursday. For
Tuesday, flow will remain northerly, with breezy northwest surface
winds tapping into cooler air and allowing the coolest day of the
upcoming week. Still, with mostly sunny to partly cloudy skies, very
little snowpack, and an altogether not very cool airmass in
place, highs will still be above normal. Highs should manage the
upper 30s to mid 40s.

Return flow arrives on Wednesday, marking the beginning of the
upcoming warming trend. By Thursday, westerly winds and strong
warming aloft will further improve highs into the 50s to near 60.
Friday will be the warmest day of the period as 925 mb temperatures
surge to 8 to 13C. As previously mentioned, the SuperBlend continues
to be much too cold mid to late week, so have further nudged towards
the warmest guidance Wed through Fri, using the ECMWF. This should
give us highs in the upper 50s to mid 60s. Lows were also warmed
slightly.

Upper ridge flattens and heads east Friday Night, while a deep
trough digs into southern California and Arizona. With a
southwesterly flow, clouds will be on the increase Saturday, which
should limit some of our warming potential. By Sunday, the forecast
becomes more uncertain regarding the track and timing of the
California trough. Both the GFS and ECWMF hint at rain chances
moving into the Plains on Sunday night into Monday, but with
temperatures still quite warm for the season, rain would be the main
threat.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 503 AM CST Mon Feb 13 2017

VFR conditions expected through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Feb 13, 3:51 AM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
351 AM CST Mon Feb 13 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-141000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
351 AM CST Mon Feb 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 6:54 PM CSTRiver Flood WarningFSDClay65 hr
Feb 13, 7:16 AM CSTRiver Flood WarningFSDClay59 hr

Nearby

River Flood Warnings in Iowa, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.